Indiana, 2008

Hail in Indiana, June 22, 2008

June 22, 2008 · NWS ILN · 6 events in 3 counties and zones

A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail and some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail and some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 22, 6:14 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 22, 6:14 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
714 PM EDT SUN JUN 22 2008

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH MONDAY AS A SERIES OF
DISTURBANCES ROTATE AROUND A TROUGH OF LOW PRESSURE OVER THE
GREAT LAKES. HIGH PRESSURE AND DRY AIR WILL RESULT IN TRANQUIL
WEATHER ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THREAT FOR WIDESPREAD ORGANIZED SEVERE WEATHER HAS ENDED...SO
WATCH 593 HAS BEEN CANCELED. KEPT 40-50 POPS FOR SCATTERED
THUNDERSTORMS THAT MAY MOVE IN OR FORM THROUGH THE REST OF THE
EVENING.

POPS DECREASE TO NEAR ZERO BY 6 AM AS SHORT WAVE MOVES EAST. RAISED
OVERNIGHT LOWS SLIGHTLY AT URBAN LOCATIONS WHILE KEEPING FORECAST
IN UPPER 50S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
ANOTHER ROUND OF THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON WHEN
THE AXIS OF THE UPPER TROUGH WILL PUSH THROUGH. MODELS INDICATE
CAPE HOVERING AROUND 1000 J/KG WITH WITH SPEED SHEAR AGAIN
EVIDENT. WENT WITH HIGH CHANCE POPS AND EXPECT THAT A FEW STORMS
WILL BE MARGINALLY SEVERE AGAIN. AFTER STORMS WIND DOWN MONDAY
EVENING...MOSTLY CLEAR SKIES WILL ARRIVE WITH DRY HIGH PRESSURE.
RAISED HIGH TEMPERATURES A BIT SINCE READINGS WILL LIKELY RISE TO
NEAR 80 AS THEY HAVE THE LAST COUPLE DAYS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
DRY WEATHER FOR TUESDAY IN NW UPPER LEVEL FLOW WILL BRING ONLY DRY
DAY IN MOST OF THE PERIOD. ONCE THE RIDGE BREAKS DOWN AND MOVES
EAST...A MORE ZONAL PATTERN SETS UP AND EVERY DAY BRINGS A CHANCE
FOR SHOWERS AND THUNDERSTORMS FROM WED MORNING THROUGH SATURDAY WITH
THE OHIO VALLEY UNDER A VERY BROAD TROUGH...WITH OVERALL UNSTABLE
PATTERN MAKING IT DIFFICULT TO TIME ACTIVITY. BETTER CHANCE FOR MORE
WIDESPREAD ACTIVITY COMES ON FRIDAY...AS THE WARM FRONT WHICH LIFTS
THROUGH THE AREA BEGINS THE PUSH ESE THROUGH THE DAY. GFS AND GFS
ENSEMBLE MEAN A LITTLE SLOWER THAN THE ECMWF...THOUGH THE ECMWF
MAINTAINS BETTER RUN TO RUN TIMING CONSISTENCY. HAVE GENERALLY GONE
WITH A MIX BETWEEN THE TWO. CONFIDENCE ON TIMING STILL FAIRLY
LOW...AS ENSEMBLES BECOME VERY SPREAD OUT ON THE TIMING OF WHEN THE
H5 TROF MAKES THE PUSH EAST. KEPT TREND OF GRADUAL WARMING TO MORE
SEASONABLE TO EVEN SLIGHTLY ABOVE NORMAL BY LATTER PART OF EXTENDED.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
WDLY SCT CONVECTION DVLPG QUICKLY ATTM ALONG A BNDRY POSITIONED
ALONG INTERSTATE 75. SHOULD SEE TSRA INCREASE IN COVERAGE AND
INTENSITY THRU THE AFTN AS THIS BNDRY SHIFTS EAST ACRS FCST AREA
AND MID LVL S/WV FOLLOWS BEHIND IT. HAVE INSERTED TEMPO TSRA WITH
IFR CONDITIONS AT KILN/KCMH/KLCK WHEN CONFIDENCE IS HIGHER ATTM.
VCTS AT KDAY/KCVG/KLUK FOR NOW BUT AS SITUATION EVOLVES THIS
AFTN...UPDATES WILL LIKELY BE NEEDED. CONVECTION WILL DIMINISH
THIS EVNG WILL LOSS OF HEATING AND DEPARTURE OF S/WV TO THE EAST.
LINGERING CU/SC/AC THIS EVNG SHOULD SCATTER OUT AROUND MIDNIGHT
WITH SKIES BECMG MSTLY CLR. WITH LGT WINDS OVERNIGHT...EXPECT
MVFR/IFR VSBY RESTRICTIONS TO DVLP TOWARDS DAYBREAK AT ALL OF THE
TERMINALS. CU WILL DVLP ONCE AGAIN TOWARDS MIDDAY MONDAY...IN
ADVANCE OF NEXT THREAT FOR TSRA MON AFTN AS ANOTHER MID LVL S/WV
DIVES THRU OH VLY.

OUTLOOK...MVFR CIGS/VSBYS ARE POSSIBLE IN THUNDERSTORMS MONDAY
AFTERNOON. THUNDERSTORMS AGAIN POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...JDR
AVIATION...HICKMAN
Hazardous weather outlook, Jun 22, 5:40 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
640 PM EDT SUN JUN 22 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-232245-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
640 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON MONDAY. A FEW OF
THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 22, 1:15 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
215 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             SIDNEY                  40.29N 84.16W
06/22/2008  E0.75 INCH       SHELBY             OH   TRAINED SPOTTER

0211 PM     HAIL             NORTH LEWISBURG         40.22N 83.56W
06/22/2008  E0.75 INCH       CHAMPAIGN          OH   TRAINED SPOTTER

&&

JDR
Local storm report, Jun 22, 1:18 PM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
218 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             SIDNEY                  40.29N 84.16W
06/22/2008  E0.75 INCH       SHELBY             OH   PUBLIC

&&

JDR
Local storm report, Jun 22, 1:42 PM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
242 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CENTERVILLE             39.64N 84.14W
06/22/2008  E0.75 INCH       MONTGOMERY         OH   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL COVERING THE GROUND

&&

JDR
Special weather statement, Jun 22, 4:34 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
534 PM EDT SUN JUN 22 2008

OHZ071-077-078-222200-
CLERMONT OH-HAMILTON OH-WARREN OH-
534 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN...NORTHEASTERN
HAMILTON AND NORTHERN CLERMONT COUNTIES THROUGH 600 PM EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR LOVELAND...MOVING EAST AT 66 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
BUTLERVILLE...EDENTON...MIDDLEBORO AND WOODVILLE.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jun 22, 4:58 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
558 PM EDT SUN JUN 22 2008

OHZ071-072-222245-
CLINTON OH-WARREN OH-
558 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN AND
SOUTHWESTERN CLINTON COUNTIES THROUGH 645 PM EDT...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BLANCHESTER...MOVING EAST AT 26 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
BLANCHESTER...CLARKSVILLE...WESTBORO...MIDLAND...CUBA...
MARTINSVILLE...BURTONVILLE...MORRISVILLE AND NEW ANTIOCH.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Jun 22, 6:21 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT SUN JUN 22 2008

INZ050-222345-
WAYNE IN-
721 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY THROUGH 745 PM
EDT...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR FRANKLIN...MOVING EAST AT 24 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
FRANKLIN...HAGERSTOWN...ECONOMY...EAST GERMANTOWN...JACKSONBURG...
RICHMOND MUNICIPAL AIRPORT...MIDDLEBORO...WILLIAMSBURG...
WHITEWATER...SPRING GROVE...RICHMOND AND GREENS FORK.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Wayne

When
June 22, 6:35 PM EST to 6:39 PM EST
Where
Wayne County, 0.87 mi SE of Hagerstown
Measured
1 in hail
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.910, -85.160

Hail, Wayne

When
June 22, 6:57 PM EST to 7:01 PM EST
Where
Wayne County, 0.87 mi SE of Dublin
Measured
0.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.810, -85.210

Hail, Wayne

When
June 22, 7:02 PM EST to 7:07 PM EST
Where
Wayne County, 0.53 mi E of Richmond
Measured
1 in hail
Property damage
$8,000
Reported by
NWS Employee
Coordinates
39.830, -84.890

Hail, Wayne

When
June 22, 7:20 PM EST to 7:24 PM EST
Where
Wayne County, 0.53 mi E of Richmond
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.830, -84.890

Hail, Fayette

When
June 22, 7:22 PM EST to 7:26 PM EST
Where
Fayette County, Waterloo
Measured
0.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.700, -85.100

Hail, Union

When
June 22, 7:45 PM EST to 7:49 PM EST
Where
Union County, Liberty
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.630, -84.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104363, 104367, 104369, 104370, 104371, 104373.